How to Avoid Drug Interactions in the Elderly

June 3, 2007
Internal Medicine World Report, October 2006, Volume 0, Issue 0

Drug?drug interactions can have potentially life-threatening consequences in older adults, who often take several drugs at once for multiple diseases. Elderly patients are more susceptible to drug interactions than younger patients because of age-related physiologic changes and the sheer number of drugs they are taking.

One large survey showed that 91% of community-dwelling US adults aged ≥65 use at least 1 drug weekly, 51% use ≥5 drugs weekly, and 12% use ≥10 drugs weekly (JAMA. 2002; 287:337-344).

Michelle A. Fritsch, PharmD, clinical pharmacy specialist, Alamance Regional Medical Center, Burlington, NC, tells IMWR that the litany of commonly used drugs in this population includes cardiovascular drugs, especially thiazide diuretics, angiotensin-converting-enzyme (ACE) inhibitors, and beta-blockers; antidiabetic drugs, such as sulfonylureas, thiazolidinediones, and metformin; fluticasone/salmeterol, tiotropium, albuterol, bronchodilators and steroid inhalers in those with pulmonary disease; and nonsedating antihistamines and often steroid nasal sprays in those with allergies.

"Antidepressants should be on the list of commonly prescribed drugs in the elderly more often than they are," she says, while "antianxiety medications and sleeping medications are not always necessary but are often on their regimen."

Common Prescribing Errors

Discussing common mistakes physicians make when prescribing drugs to the elderly, Dr Fritsch says "there are a lot of errors, because it's so easy to think, ?Well, this works in the 20-year-old or the 40-year-old,' and we don't realize how differently it needs to be done in the older person."

She cites the case of ACE inhibitors, which cause potassium to be retained in the body. "If a potassium-wasting diuretic is given, then you need to monitor potassium to determine if adjustments are needed. Sometimes doctors automatically give a supplement, forgetting that the ACE inhibitor can raise serum potassium."

Conversely, combining an ACE inhibitor with a potassium-sparing diuretic has the potential for making potassium levels too high.

Drug interactions with statins can be life-threatening. The choice of statin, says Dr Fritsch, depends on the patient's lipid profile and formulary. "But if a patient has myalgias or trouble tolerating the chosen statin, pravastatin may be a good option before abandoning statin therapy, since it has the fewest interactions and is least likely to cause the myalgias?but that does not mean it can't happen," she cautions. Combining gemfibrozil with a statin increases the risk for drug interactions and should be avoided when possible.

Warfarin likely heads the list of potentially problematic drugs (Table).

"Most drugs are somewhat predictable, but warfarin is very difficult to predict, which makes interactions even more important," Dr Fritsch explains. As many as 7% of elderly patients taking warfarin are prescribed another drug that could be associated with a harmful interaction (J Am Geriatr Soc. 2005; 53: 262-267).

Other notable drugs that can cause interactions in older adults include antibiotics; digoxin; metoclopramide, "which interacts with everything, it seems"; levothyroxine and other thyroid supplements; and cimetidine, "which has fallen out of favor, because it interacts with so many things, especially in older people."

Dr Fritsch also advises physicians to be particularly alert for possible interactions when older persons are taking psychotropic medications.

The Dementia Dilema

She described an 80-year-old woman she had just seen who was having trouble sleeping. "Her condition was quite complicated, and she falls easily anyway. She was given amitriptyline to help her sleep. It's on the Beers list [Arch Intern Med. 2003;163: 2716-2724] of medications to avoid in older people. It is sedating but has been highly linked to falls, especially in older people, who tend to get up in the night to go to the bathroom."

The patient was also taking Darvocet, which Dr Fritsch believes is used far more often than it should be. "Studies have shown that Darvocet has the same efficacy in controlling pain as just plain Tylenol." But unlike Tylenol, Darvocet is potentially addictive and is associated with auditory and visual hallucinations, dizziness, and increased risk of falls. "Darvocet is one of those drugs that if we could find a way to get physicians not to prescribe it, we would love to have it wiped off the planet."

She adds, "Before you can diagnose someone with a dementia, make sure that they're at baseline, and they're clean, without any psycho-affecting drugs. If someone is taking medicines that can cause them to be confused, you're not going to know if the diagnosis is real or if it's just a side effect of the medicine."